NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 8:58 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 10, 8:58 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
958 PM EDT Wed Apr 10 2024
...New UPDATE...
.UPDATE...
Issued at 956 PM EDT Wed Apr 10 2024
Forecast is progressing well tonight with minor updates to precip
timing and temperatures. Expect more scattered showers, and a few
thunderstorms, late tonight as low pressure approaches the region.
With the tightening pressure gradient, strong winds will be
expected area-wide on Thursday. The High Wind Warning continues in
the mountains and foothills with increasing mountain wave high
winds late tonight.
JB
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 324 PM EDT Wed Apr 10 2024
Key Messages:
1. Mostly dry this afternoon and early evening until showers and
potentially some thunderstorms reach the area tonight. There is a
chance of localized flooding and a conditional chance of
strong/severe storms tomorrow.
2. Mountain wave induced strong winds expected in the mountains
and foothills tonight into tomorrow afternoon. A High Wind Warning
is in effect. Elsewhere will be breezy during the day Thursday.
Discussion:
A deep trough over the TX/LA area this afternoon and a subsequent
low pressure center underneath it will be the focus of the short
term period where this system and upper trough will lift
northeastward tonight and into tomorrow. Southerly flow will
continue over the area sending warm temperatures this afternoon
and moist air. A S/SSE LLJ will move overhead around and just
after midnight tonight, exceeding 60 kt. The peak based on the 12Z
NAM looks like between 06 and 12Z. A High Wind Warning is out
beginning later tonight and lasting through Thursday afternoon due
to the right ingredients and set-up that supports mountain wave
induced winds over the Appalachians and adjacent foothills. Wind
favored locations such as Cove Mountain may see gusts exceeding 75
mph. Currently they're hanging around gusts of 40 mph. Elsewhere
will be breezy as well with gusts in the 30's and near 40 mph at
times. Winds expected to remain elevated into Thursday night,
especially over the terrain.
The question becomes tonight and in the morning when the system
currently over the Gulf Coast heads this way and what it means as
far as thunderstorms and their strength. Models, even CAMs have
not handled the evolution well at all. CAPE values will range in
the low 100's in the morning, increasing a few hundred more for
the afternoon. Day 2 Convective Outlook from the SPC has us within
a MRGL risk still with the main threat being damaging winds with
thunderstorms and a low chance for tornadoes. 12Z to 15Z will be
the window to watch, if we do end up with elevated instability
overnight turning over to surface based during the day. Shear is
in place, as well as CAPE, and some low level CAPE. So, if backed
winds occur at the SFC, the threat for tornadoes can be possible.
The brunt of the activity appears to reach the SW part of the
forecast area a couple of hours past midnight with additional
possible waves in the afternoon. Localized flooding is also
possible especially with any training storms. WPC ERO has the area
highlighted with a low risk for flash flooding. Precipitation
coverage will decline and move out Thursday night into Friday with
some remaining moisture possible banked up against the terrain.
&&
.LONG TERM...
(Friday through next Wednesday)
Issued at 324 PM EDT Wed Apr 10 2024
Key Messages:
1. Showers continue Friday, mainly north of I-40. Small hail
possible with any showers. Otherwise, gusty gradient winds areawide.
2. Mostly dry for the weekend into Tuesday, and it will become quite
warm.
Discussion:
Our longwave trough is still in place on Friday. An additional
strong vort max will rotate down through the trough and into our
area during the day. This will promote additional scattered showers,
though mainly along and north of I-40. The highest precip chances
will be across northeast TN and southwest VA. The additional vortmax
will reinforce the cold air on the backside of the trough. This will
allow for an anomalously cold air mass in the upper levels. 700 to
500mb temps are expected to be 1 to 2 standard deviations below
normal according to the NAEFS tables. With the cold air aloft and
modest surface heating, lapse rates will be very steep from the low
to mid levels. Because of this, we should be able to generate a few
hundred joules of CAPE. If this occurs, small hail will be likely
with any heavier showers that move through the area. Additionally,
gradient winds will be strong areawide through the day with gusts
from 30 to 40 mph. A Wind Advisory may eventually be needed during
this time, even across valley locations. Higher gusts from 50 to 60
mph are possible for the highest elevations of the east TN
mountains.
Troughing lifts out of our area Friday night into Saturday with
clearing conditions. A quick rebound in temps is expected on
Saturday with the high pressure building in behind the trough. Highs
will be near normal to slightly above normal. Warming trend
continues Sunday through Tuesday with highs around 10 degrees above
normal. Our next system arrives Tuesday night into Wednesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 659 PM EDT Wed Apr 10 2024
Winds increase tonight and Thursday along with an increase in
showers and thunderstorms in response to an approaching strong
low pressure system. The chance of thunderstorms is expected to
remain low (generally 30 percent or less), but strong winds are
expected across the region with gusts over 30 kt. LLWS will be
possible, especially at TYS and TRI where low-level winds remain
lighter for a longer period of time overnight through Thursday
morning. MVFR cigs will also be likely at CHA overnight, but VFR
conditions prevail for most of the forecast period at TYS and TRI
as downslope winds along the western mountain foothills keep cigs
above 3k ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 62 70 49 68 / 90 80 20 10
Knoxville McGhee Tyson Airport, TN 64 75 49 63 / 80 70 40 20
Oak Ridge, TN 61 72 48 64 / 80 90 40 20
Tri Cities Airport, TN 61 76 46 58 / 60 90 70 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 4 PM EDT Thursday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...KS
AVIATION...JBSpecial weather statement, Apr 10, 5:15 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
615 PM EDT Wed Apr 10 2024
NCZ060-061-TNZ012>018-035>040-042-044-046-067>071-073-081>086-
098>102-VAZ001-002-005-006-008-110900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Northwest Greene-Washington TN-Northwest Carter-
Roane-Loudon-Knox-Jefferson-Northwest Blount-North Sevier-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-Marion-
Hamilton-Bradley-West Polk-East Polk-Lee-Wise-Scott VA-Russell-
Washington VA-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Big South Fork National, Oneida, Smokey Junction,
Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette,
Elk Valley, Jellico, White Oak, Caryville, Royal Blue,
Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee,
Clairfield, Howard Quarter, Evanston, Sneedville, Treadway,
Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam,
Doeville, Mountain City, Neva, Shady Valley, Trade,
Laurel Bloomery, Pine Orchard, High Point, Petros, Oak Ridge,
Clinton, Maynardville, Norris Lake, Paulette, Rose Hill,
Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown,
Russellville, Bybee, Newport, Greeneville, Johnson City,
Elizabethton, Harriman, Eagle Furnace, Rockwood, Bradbury,
Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden,
Knoxville, Lake Forest, Jefferson City, Strawberry Plains,
Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville,
Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour,
Pigeon Forge, Cagle, Dunlap, Cartwright, Lone Oak,
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton,
Dayton, Evensville, Old Washington, Grandview, Spring City,
Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater,
Madisonville, Bullet Creek, South Pittsburg, Haletown (Guild),
Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle,
Chattanooga, Lookout Mountain, Signal Mountain, Cleveland, Tasso,
Conasauga, Archville, Benton, Parksville, Reliance,
Big Frog Mountain, Ducktown, Turtletown, Big Stone Gap, Norton,
Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon,
Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA,
and Abingdon
615 PM EDT Wed Apr 10 2024 /515 PM CDT Wed Apr 10 2024/
...Gusty Winds Expected on Thursday and Friday...
Strong winds are expected across East Tennessee, southwest
Virginia, and southwest North Carolina on Thursday and Friday as a
strong low pressure system moves across the region.
Wind gusts of around 40 mph are expected across the plateau and
valley, and when combined with wet soil, downed trees and power
outages will be possible. Secure loose objects around your house.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.
Stay tuned to NOAA Weather Radio and local media for further
details and forecast updates.